Print this page    •   Back to Web version of article

Nevirapine, Prednisone, and Rash

October 2000

Findings from a recent study show that people taking prednisone with nevirapine (Viramune) were more likely to develop nevirapine-related rash compared to people not taking prednisone. Prednisone is commonly used to treat rash, a potentially harmful side effect of nevirapine. Researchers theorized that pre-treating people with prednisone might minimize rash. This contrary finding is different from reported anecdotes of experiences in the community.

The six-week study included 138 people. About half took the standard course of nevirapine (two weeks of 200mg nevirapine once a day and then 200mg twice a day), and the other half received the standard course of nevirapine with prednisone.

Of those taking nevirapine alone, 19% developed rash compared to 36% of those taking prednisone and nevirapine. Surprisingly, there was little difference in the incidence of rash between the two groups in people who had not taken anti-HIV therapies. There was a big difference among people who had previously taken anti-HIV therapies (18% vs. 43%). Furthermore, there were more reports of serious rash among people taking prednisone.

There were no differences in change in viral loads or CD4+ cell counts at the end of the study between the two groups.

This study serves as an important warning that anecdotal reports may not always be reliable and what sounds logical sometimes turns out not to be. It seemed perfectly reasonable to expect that prednisone would reduce the incidence of rash, but in fact it appeared to make things worse. Moreover, the study suggests that the risk of developing nevirapine-related rash increases among people who have previously used anti-HIV therapy before compared to those starting nevirapine as part of their first regimen. While certainly everyone should be aware of and monitor for this side effect when starting a regimen with nevirapine, people currently using anti-HIV therapy but starting a new regimen with nevirapine should be particularly aware of the increased risk. Anecdotal reports also claim that another drug, Benadryl, is effective in reducing the likelihood of developing nevirapine-associated rash. It remains to be seen whether this belief holds up in a study.


Back to the Project Inform Perspective October 2000 contents page.




This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art5511.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.